Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A result on derivations

Authors: Tsiu-Kwen Lee and Jer-Shyong Lin
Journal: Proc. Amer. Math. Soc. 124 (1996), 1687-1691
MSC (1991): Primary 16W25
MathSciNet review: 1307545
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $R$ be a semiprime ring with a derivation $d$ and let $U$ be a Lie ideal of $R$, $a\in R$. Suppose that $ad(u)^n=0$ for all $u\in U$, where $n$ is a fixed positive integer. Then $ad(I)=0$ for $I$ the ideal of $R$ generated by $[U,U]$ and if $R$ is 2-torsion free, then $ad(U)=0$. Furthermore, $R$ is a subdirect sum of semiprime homomorphic images $R_1$ and $R_2$ with derivations $d_1$ and $d_2$, induced canonically by $d$, respectively such that $\overline ad_1(R_1)=0$ and the image of $U$ in $R_2$ is commutative (central if $R$ is 2-torsion free), where $\overline a$ denotes the image of $a$ in $R_1$. Moreover, if $U=R$, then $ad(R)=0$. This gives Bre[??]sar's theorem without the $(n-1)!$-torsion free assumption on $R$.

References [Enhancements On Off] (What's this?)

  • 1. M. Bresar, A note on derivations, Math. J. Okayama Univ. 32 (1990), 83--88. MR 92g:16026
  • 2. L. Carini and A. Giambruno, Lie ideals and nil derivations, Boll. Un. Mat. Ital. 6 (1985), 497--503. MR 87d:16045
  • 3. C. L. Chuang, GPIs having coefficients in Utumi quotient rings, Proc. Amer. Math. Soc. 103 (1988), 723--728. MR 89e:16028
  • 4. J. S. Erickson, W. S. Martindale 3rd, and J. M. Osborn, Prime nonassociative algebras, Pacific J. Math. 60 (1975), 49--63. MR 52:3264
  • 5. B. Felzenszwalb and C. Lanski, On the centralizers of ideals and nil derivations, J. Algebra 83 (1983), 520--530. MR 84m:16028
  • 6. A. Giambruno and I. N. Herstein, Derivations with nilpotent values, Rend. Circ. Mat. Palermo 30 (1981), 199--206. MR 83g:16010
  • 7. I. N. Herstein, Topics in ring theory, Univ. of Chicago Press, Chicago, IL, 1969. MR 42:6018
  • 8. ------, Center-like elements in prime rings, J. Algebra 60 (1979), 567--574. MR 80m:16006
  • 9. V. K. Kharchenko, Differential identities of semiprime rings, Algebra and Logic 18 (1979), 58--80. MR 81f:16052
  • 10. C. Lanski and S. Montgomery, Lie structure of prime rings of characteristic $2$, Pacific J. Math. 42 (1972), 117--136. MR 48:2194
  • 11. C. Lanski, Derivations with nilpotent values on Lie ideals, Proc. Amer. Math. Soc. 108 (1990), 31--37. MR 90d:16041
  • 12. W. S. Martindale 3rd, Prime rings satisfying a generalized polynomial identity, J. Algebra 12 (1969), 576--584. MR 39:257

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 16W25

Retrieve articles in all journals with MSC (1991): 16W25

Additional Information

Tsiu-Kwen Lee
Affiliation: Department of Mathematics, National Taiwan University, Taipei, Taiwan 10764, Republic of China

Jer-Shyong Lin
Affiliation: Department of Mathematics, National Tsing Hua University, Hsinchu, Taiwan 30043, Republic of China

Keywords: Semiprime rings, derivations, Lie ideals, GPIs, differential identities
Received by editor(s): March 28, 1994
Received by editor(s) in revised form: May 9, 1994, and December 9, 1994
Communicated by: Ken Goodearl
Article copyright: © Copyright 1996 American Mathematical Society